Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 151, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2022, 12:34 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2022, 12:34 PM MST (19:34 UTC)
- Expired
- Aug 15, 2022, 1:15 PM MST
- In force
- 41 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WUUS55 KTWC 151934
SVRTWC
AZC003-023-152015-
/O.NEW.KTWC.SV.W.0151.220815T1934Z-220815T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1234 PM MST Mon Aug 15 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southwestern Cochise County in southeastern Arizona...
Southeastern Santa Cruz County in southeastern Arizona...
* Until 115 PM MST.
* At 1233 PM MST, a severe thunderstorm was located over Parker
Canyon Lake, or 14 miles west of Sierra Vista, moving northwest at
10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Elgin, Parker Canyon Lake, Fort Huachuca and Canelo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3138 11031 3133 11048 3140 11060 3157 11068
3166 11044
TIME...MOT...LOC 1933Z 138DEG 7KT 3145 11046
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GLZ2 follow-up statements
976
WWUS55 KTWC 152004
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
104 PM MST Mon Aug 15 2022
AZC003-023-152015-
/O.CON.KTWC.SV.W.0151.000000T0000Z-220815T2015Z/
Cochise-Santa Cruz-
104 PM MST Mon Aug 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MST
FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES...
At 103 PM MST, a severe thunderstorm was located near Parker Canyon
Lake, or 18 miles west of Sierra Vista, moving west at 5 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Parker Canyon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3138 11031 3133 11048 3140 11060 3157 11068
3166 11044
TIME...MOT...LOC 2003Z 105DEG 6KT 3144 11053
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GLZ694
WWUS55 KTWC 152015
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
115 PM MST Mon Aug 15 2022
AZC003-023-152025-
/O.EXP.KTWC.SV.W.0151.000000T0000Z-220815T2015Z/
Cochise-Santa Cruz-
115 PM MST Mon Aug 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
LAT...LON 3138 11031 3133 11048 3140 11060 3157 11068
3166 11044
TIME...MOT...LOC 2015Z 138DEG 7KT 3145 11054
$$
GLZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:02 AM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 15, 10:02 AM MST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1002 AM MST Mon Aug 15 2022 .SYNOPSIS... Showers and thunderstorms will be possible each day this week. A slight downward trend in storm activity will occur by Tuesday or Wednesday before ramping back up the second half of the week into the weekend. Temperatures remain near seasonal averages through midweek before gradually cooling through the weekend. && .DISCUSSION... We continue to see a weak flow regime with seasonably deep moisture in place. Pulse storms with initial development near sky islands again today. Most locations have seen earlier clearing with temperatures trends up 1 to 4 degrees compared to 24 hrs ago, so a little earlier than yesterday. Expect average to a little below average storm coverage the first half of the week before things get very interesting in the Wed-Sun period. Current forecast looking good; no updates this morning. Please see the previous discussion below for additional details. && .AVIATION...Valid through 16/12Z. Isolated to scattered SHRA/TSRA expected between 15/19Z to 16/06Z, with the greatest coverage likely south of KTUS. Cloud decks briefly lower to 4k-7k ft AGL around precipitation, otherwise SCT-BKN clouds above 15k ft AGL. SFC wind generally less than 10 kts and variable in direction. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Monsoonal thunderstorm activity continues through the forecast period, with the primary threats being strong gusty winds and heavy rainfall/flash flooding. Outside of thunderstorm outflows, wind trends remain light and follow typical diurnal patterns. && .PREV DISCUSSION... /issued 158 AM MST Mon Aug 15 2022/ The dust continues to create hazy conditions across portions of the area with visibilities still down to 4-7 miles in some locations. Today should be another slightly below average day in terms of convection. Storms will likely favor the higher elevations with slow storm movement. Activity is expected to dwindle after sunset this evening with the removal of daytime heating. HREF continues to show most favorable areas for stronger storms south of the border but an isolated strong to severe storm can't be completely ruled out over southeast Arizona. A mild drying trend will begin tonight into Tuesday as PWATs drop to roughly an inch or less near the AZ/NM border to 1.6" across western Pima County. Instability will be focused west of Tucson as a result but storms will carry a higher wind threat, especially with development from Tucson eastward. Overall, Tuesday is expected to be another average to below average monsoon day. Focus changes heading into the middle of the week as the ridge consolidates over the Great Basin and an easterly wave comes into the picture. This trough is currently over southwest TX and will continue on an westward path across northern Mexico towards Sonora and southern AZ in the coming days. This wave will lead to an uptick in activity mid to late this week as ingredients come together for more widespread storm activity. The trough will provide extra lift, shear, and additional moisture as it passes. The track of this feature still remains a bit uncertain as a more southerly path would pull those ingredients further from the area. WPC has added far southern Arizona into a "Slight" risk for excessive rainfall Wednesday through Friday to account for this feature. The ECMWF EFI continues to highlight Thursday through Sunday for a low chance of a high end rain event. This will definitely be the time period to keep an eye on. Near normal temps through Wednesday will begin a downward trend as heights lower and moisture seeps back in. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Meyer/Guillet/Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 15, 12:30 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1230 PM MST Mon Aug 15 2022
AZZ503-507-513-152015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1230 PM MST Mon Aug 15 2022
...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 115 PM MST...
At 1229 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 13 miles west of Sierra Vista, moving
northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elgin, Fort Huachuca, Parker Canyon Lake, Ramsey Canyon Preserve and
Canelo.
This includes Route 83 between mile markers 3 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3138 11027 3134 11051 3143 11060 3160 11066
3164 11042
TIME...MOT...LOC 1929Z 138DEG 7KT 3148 11045
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GLZThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:00 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 14, 5:33 PM MST | Dust Storm Warning | TWC | Pinal | 42 min |
| Aug 14, 6:14 PM MST | Dust Storm Advisory | TWC | Pinal | 61 min |
| Aug 14, 6:35 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Aug 14, 7:54 PM MST | Areal Flood Advisory | TWC | Pima | 9 hr |
| Aug 14, 8:00 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 15, 12:30 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 15, 12:52 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 113 min |
| Aug 15, 12:59 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 15, 1:20 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 115 min |
| Aug 15, 1:32 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 15, 1:36 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Aug 15, 2:11 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Aug 15, 2:15 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 15, 3:08 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Aug 15, 3:48 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.